Wisconsin, 2013

Hail in Wisconsin, June 15, 2013

June 15, 2013 · NWS MPX · 1 event in 1 county or zone

Thunderstorms moved from southwest Minnesota into eastern Minnesota and west central Wisconsin and produced some hail. The largest hail stone was nickel size and was reported near Cumberland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms moved from southwest Minnesota into eastern Minnesota and west central Wisconsin and produced some hail. The largest hail stone was nickel size and was reported near Cumberland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 15, 12:01 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 15, 12:01 PM CST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
101 PM CDT SAT JUN 15 2013

.UPDATE...
ISSUED AT 1035 AM CDT SAT JUN 15 2013

MADE SOME CHANGES TO THE POPS THIS MORNING TO INCREASE THEM
CONSIDERABLY TROUGH THE AFTERNOON FROM SOUTH CENTRAL MN INTO ERN
MN AND WESTERN WI. THIS WAS BASED QUITE HEAVILY ON THE HRRR /WHICH
HAS BEEN VERY CONSISTENT THROUGH THE MORNING/ AND THE 15.00 RUN OF
THE MPXWRF.

FRONT IS JUST NOW PUSHING THROUGH THE I-35 CORRIDOR IN TERMS OF A
WIND SHIFT...BUT DEWPOINT DROP IS TRAILING THE WIND SHIFT BY A
GOOD 75+ MILES TO THE WEST. MESO ANALYSIS PAGE SHOWING 500-1500
J/KG OF MLCAPE AT 15Z OUT AHEAD OF THE BOUNDARY...WITH CIN
BEGINNING TO DECREASE. THIS INSTABILITY/WEAK STABILITY AHEAD OF
THE DEWP DROP IS LIKELY WHY THE HRRR CONTINUES TO SHOW DEEP
CONVECTION INITIATING WEST OF THE TWIN CITIES BETWEEN 16Z AND 17Z.

DO PUT SOME MORE STOCK IN THE HRRR IDEA...AS SHORTWAVE THAT HAS
GENERATED CLUSTER OF THUNDERSTORMS NOW OVER NW IA WILL BE TRACKING
ACROSS MN...AND ALONG THE DEWP GRADIENT THIS AFTERNOON PER THE RAP
AND 12Z NAM.

COUPLE OF LIMITING FACTORS FOR STORMS THOUGH IS THAT THE 12Z MPX
SOUNDING SHOWED QUITE A BIT OF DRY AIR ABOVE 750 MB /POSSIBLE
ENTRAINMENT ISSUES/...THE SAME SOUNDING ALSO SHOWED WEAK LAPSE
RATES FROM THE SFC TO 700 MB /IS THE RAP TOO AGGRESSIVE WITH
ANALYZED INSTABILITY?/...AND CONVECTION OVER NW IA HAS DEPOSITED A
DENSE CIRRUS SHIELD OVER MN...LIMITING AMOUNT OF SOLAR INSOLATION
AND POSSIBLE DESTABILIZATION.

AS FOR SEVERE THREAT...THAT IS LOOKING SMALL NOW THAT COMPLEX OVER
NW IOWA THAT BROUGHT SOME 60 MPH WINDS TO THE YANKTON AREA LOOKS
TO BE FOLLOWING THE 850-300MB THICKNESS LINES EAST ACROSS IOWA.
H85 WINDS THROUGH THE DAY WILL REMAIN WEAK UP HERE IN THE MPX
AREA...AND MASS FIELDS JUST DO NOT SEEM TO BE THERE FOR SEVERE
WEATHER. WITH THAT SAID...IF WE DO SEE STORMS INITIATE...EXPECT
THEM TO BE OF THE SCT-BKN VARIETY WITH A COUPLE OF STORMS POSSIBLY
PULSING UP ENOUGH FOR A BRIEF HAIL/WIND THREAT.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 420 AM CDT SAT JUN 15 2013

WIDELY SCATTERED CONVECTIVE ACTIVITY STILL NOTED AT 0.5 REFLECTIVITY
AT THIS HOUR OVER FAR EASTERN PORTIONS OF WEST CENTRAL WI. LARGE
MCS WHICH FORMED DURING THE EVENING HOURS FROM FAR SOUTHERN MN
INTO IOWA AND NORTHERN MO CONTINUES TO SLOWLY MARCH EASTWARD INTO
THE WESTERN GREAT LAKES REGION. HAVE DROPPED THE FLOOD WATCH FOR
FARIBAULT AND FREEBORN COUNTIES DUE TO LACK OF ANY APPRECIABLE
QPF ANTICIPATED TODAY ASSOCIATED WITH APPROACHING COLD FRONT.
IN ADDITION SATURATED SOIL PRESENT AFTER WEDNESDAY'S HEAVY RAIN
HAS HAD OVER 48 HOURS OF DRYING/LIMITED NEW RAINFALL EXPOSURE.
INTRODUCED SLIGHT CHANCE OF POPS TO MUCH OF CWA DURING THE AFTERNOON
ASSOCIATED WITH FRONTAL PASSAGE NOTED ABOVE. HRRR PAINTING A FAIRLY
WIDESPREAD AREA OF LIGHT SHOWERS...WITH A FEW THUNDERSTORMS FROM
SOUTH CENTRAL MN TO EAST CENTRAL MN THROUGH WEST CENTRAL WI BY
19Z. ALTHOUGH VERY HEALTHY DIVERGENCE ALOFT WILL BE PRESENT AT THIS
TIME...BELIEVE HRRR IS OVER DOING INTENSITY OF CONVECTIVE ACTIVITY.
DRYING BEHIND THE FRONT WILL ELIMINATE MOST RAINFALL AND ASSOCIATED
CLOUD DECK BY 02Z OVER FA. A NICE COOL CRISP NIGHT ANTICIPATED
TONIGHT WITH MOSTLY CLEAR SKIES AND READING DIPPING INTO THE MID
TO UPPER 50S MOST LOCALES.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 420 AM CDT SAT JUN 15 2013

SUNDAY SHOULD BE A WARM AND PRIMARILY DRY DAY...AS WESTERLY FLOW
DOMINATES IN ADVANCE OF AN ELONGATED TROUGH OVER
MANITOBA/SASKATCHEWAN/ONTARIO. MODELS HAVE EXHIBITED DECENT
CONTINUITY WITH THIS FEATURE...WHICH IS FORECAST TO DROP ACROSS
MN/WI LATE SUNDAY INTO MONDAY. ASSOCIATED MOISTURE/LIFT SHOULD BE
SUFFICIENT TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS BY 00Z
MONDAY ACROSS WEST CENTRAL MN...AND OVER THE REMAINDER OF THE
FORECAST AREA ON SUNDAY NIGHT INTO MONDAY MORNING. QPF AMOUNTS
SHOULD BE RATHER LIGHT...GENERALLY IN THE ONE TO TWO TENTHS OF AN
INCH RANGE.

TUESDAY AND WEDNESDAY FEATURE RISING MID LEVEL HEIGHTS AS THE
WESTERN RIDGE BUILDS INTO THE CENTRAL UNITED STATES. SEASONAL TEMPERATURES
IN THE MID 70S TO LOWER 80S SHOULD PREVAIL...ALONG WITH DRY
WEATHER.

AN EVEN WARMER DAY IS EXPECTED FOR THURSDAY...AS THE THERMAL RIDGE
AHEAD OF AN APPROACHING TROUGH BUILDS INTO THE AREA. SHOWERS AND
THUNDERSTORM CHANCES RE-ENTER THE FORECAST ON THURSDAY AND FRIDAY
AS LLVL MOISTURE TRANSPORT/ADVECTION NOSE INTO THE AREA. HAVE
INCLUDED 30-40 POPS AT THIS POINT...WITH HIGHER CONFIDENCE IN MORE
ORGANIZED CONVECTION NEXT FRIDAY NIGHT AND SATURDAY AS THE SURFACE
TROUGH AND ASSOCIATED BOUNDARIES PASS ACROSS IN CONJUNCTION WITH
MID LEVEL SHORTWAVE ENERGY. THIS IS ALSO THE TIME FRAME WHEN THE
JET STRUCTURE SHOULD BE SUPPLYING DECENT DIFFERENTIAL DIVERGENCE.
HAVE INCLUDED 50-60 POPS FROM 00Z SATURDAY TO 00Z SUNDAY...GIVEN
DECENT AGREEMENT BETWEEN THE 15.00Z ECMWF AND GFS SOLUTIONS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 101 PM CDT SAT JUN 15 2013

STRONG SHORTWAVE NOW MOVING INTO THE FAIRMONT AREA...WITH
THUNDERSTORM COVERAGE STARTING TO INCREASE AS LIFT FROM THIS WAVE
BEGINS TO INTERACT WITH INSTABILITY PRESENT OVER THE REGION. PER
THE RAP...EXPECT THE UPPER WAVE TO TRACK TO RST OVER TO SOUTH OF
EAU. MOST WIDESPREAD TSRA COVERAGE IS EXPECTED TO REMAIN JUST
SOUTH OF THE FIELDS...THOUGH SCT-BKN SHRA/TSRA STILL EXPECTED FROM
MSP EAST...AS SHOWN IN THE 15Z RUN OF THE HRRR. DEWPOINT BOUNDARY
NEAR RWF/STC AT 18Z...AND LOW TEMP/DEWP SPREADS TO THE EAST OF THE
BOUNDARY WILL CONTINUE THE THREAT FOR MVFR CIGS FROM ERN MN INTO
WRN WI. STILL EXPECT THIS ACTIVITY TO BE EAST OF THE MPX TERMINALS
BY 00Z...WITH VFR CONDITIONS EXPECTED THROUGH THE REST OF THE
NIGHT. SUNDAY...NAM FORECAST SOUNDINGS SHOWING DEEP MIXING BY THE
AFTERNOON...WITH GUSTS OF 20-25KTS EXPECTED AS A RESULT BY THE END
OF THE TAFS.

KMSP...STORMS FINALLY BEGINNING TO DEVELOP AS ERN MN STARTS
GETTING UNDER THE INFLUENCE OF THE SHORT WAVE DOWN TOWARD MKT.
WILL HAVE THUNDER IN THE AREA THRU ABOUT 22Z BEFORE CONDITIONS
RAPIDLY DRY OUT THE REST OF THE NIGHT. FOR SUNDAY AFTERNOON COULD
SEE AN ISOLATED THUNDERSTORM DEVELOP AROUND 00Z...BUT BETTER
MOISTURE LOOKS TO BE UP IN NRN MN FOR SOME ISO THUNDER BEFORE 00Z.

/OUTLOOK FOR KMSP/
MON...CHANCE OF MVFR CONDS AND TSRA MAINLY IN MORNING. NW WINDS 10KTS.
TUE...VFR. LGT AND VRB WINDS.
WED...VFR. S WINDS 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...MPG
SHORT TERM...AJZ
LONG TERM...LS
AVIATION...MPG
Hazardous weather outlook, Jun 15, 12:07 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT SAT JUN 15 2013

MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-161815-
MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
107 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON FROM SOUTH
CENTRAL INTO EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN. MOST OF
THE ACTIVITY TODAY IS NOT EXPECTED TO BE SEVERE...THOUGH A FEW OF
THE STORMS MAY BE APPROACH SEVERE LEVELS...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON INTO
MONDAY ACROSS THE OUTLOOK AREA. SEVERE WEATHER IS NOT EXPECTED.

AFTER SEVERAL DRY DAYS...THUNDERSTORM CHANCES WILL RETURN FOR
THURSDAY INTO NEXT WEEKEND. STAY TUNED FOR UPDATES ON THE
POTENTIAL FOR SEVERE WEATHER WITH FUTURE OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>043-047>049-054>058-064-065-073-161815-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-
CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-
107 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS SUNDAY AFTERNOON INTO
MONDAY ACROSS THE OUTLOOK AREA. SEVERE WEATHER IS NOT EXPECTED.

AFTER SEVERAL DRY DAYS...THUNDERSTORM CHANCES WILL RETURN FOR
THURSDAY INTO NEXT WEEKEND. STAY TUNED FOR UPDATES ON THE
POTENTIAL FOR SEVERE WEATHER WITH FUTURE OUTLOOKS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 15, 11:53 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT SAT JUN 15 2013

MNZ074-075-083-151845-
BLUE EARTH-BROWN-NICOLLET-
1253 PM CDT SAT JUN 15 2013

AT 1249 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTHEAST OF NEW ULM...OR 16 MILES NORTH OF
MADELIA. THIS STORM WAS MOVING NORTH AT 20 MPH.

DIME SIZE WAS REPORTED BY A TRAINED SPOTTER IN NICOLLET.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  COURTLAND.
  NICOLLET.
  LAFAYETTE.
  NORSELAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4435 9477 4445 9440 4445 9394 4417 9407
      4413 9478
TIME...MOT...LOC 1753Z 202DEG 18KT 4428 9429

BORGHOFF
Local storm report, Jun 15, 11:54 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1254 PM CDT SAT JUN 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             NICOLLET                44.28N 94.19W
06/15/2013  M0.75 INCH       NICOLLET           MN   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED

&&

MKM

The radar

The Minneapolis radar (KMPX), 147 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Barron

When
June 15, 1:57 PM CST
Where
Barron County, 4 mi ESE of Cumberland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.508, -91.944

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449315.